Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Memphis, TN

April 20, 2006Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 20, 2006, 10:58 AM CDT for Itawamba County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2006, 10:58 AM CDT (15:58 UTC)
Expired
Apr 20, 2006, 11:30 AM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 58 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 201558
SVRMEG
MSC057-201630-
/O.NEW.KMEG.SV.W.0201.060420T1558Z-060420T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1130 AM CDT

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF SANDY SPRINGS...OR ABOUT 8 MILES SOUTH OF BALDWYN...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3432 8852 3445 8852 3445 8847 3447 8846
      3446 8816 3444 8816 3441 8821 3440 8829

$$
1 follow-up statement
000 
WWUS54 KMEG 201627
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT THU APR 20 2006

MSC057-201637-
/O.EXP.KMEG.SV.W.0201.000000T0000Z-060420T1630Z/
ITAWAMBA MS-
1127 AM CDT THU APR 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR ITAWAMBA COUNTY EXPIRES AT
1130 AM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED IN
THE WARNED AREA.

LAT...LON 3432 8852 3445 8852 3445 8847 3447 8846
      3446 8816 3444 8816 3441 8821 3440 8829

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:51 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 20, 8:51 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
851 AM CDT THU APR 20 2006

.UPDATE...

THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF A SHORTWAVE MOVING INTO
THE AREA. A FEW OF THESE STORMS HAVE BECOME SEVERE...PRIMARILY
PRODUCING LARGE HAIL IN SPOTS. HAVE UPDATED THE ZONES TO REFLECT
THIS LARGE HAIL THREAT. UPDATED GRIDS AND ZONES ALREADY SENT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Apr 20, 3:43 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT THU APR 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ALONG AND SOUTH
OF A LINE FROM JONESBORO TO BLYTHEVILLE TO DYERSBURG TO PARIS. A
STATIONARY FRONT WILL BE LOCATED ROUGHLY ALONG INTERSTATE 40
TODAY. CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO RIDE ALONG THE
FRONT THROUGH MUCH OF THE DAY. LARGE DAMAGING HAIL ALONG WITH
LOCALLY DAMAGING WINDS ARE POSSIBLE. THUNDERSTORMS SHOULD DIMINISH
THIS EVENING HOWEVER ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
REDEVELOP OVER EAST TEXAS AND SURGE NORTHEASTWARD OVERNIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND LOCALLY
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO ARRIVE VERY EARLY
FRIDAY MORNING AND PERSIST THROUGH MUCH OF THE DAY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF INTERSTATE 40.
THE MAIN THREATS INCLUDE LARGE DAMAGING HAIL...DAMAGING WINDS AND
LOCALIZED FLOODING.

ANOTHER COLD FRONT IS EXPECTED TO ARRIVE ON TUESDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...LATE TONIGHT AND ON
FRIDAY. ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.

VALLE

In the hours before

Local storm report, Apr 20, 8:12 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

&&

AARON
Local storm report, Apr 20, 8:28 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
828 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0812 AM     HAIL             1 N BELMONT             34.52N 88.21W
04/20/2006  M0.75 INCH       TISHOMINGO         MS   EMERGENCY MNGR

0815 AM     HAIL             1 S TISHOMINGO          34.62N 88.23W
04/20/2006  M0.88 INCH       TISHOMINGO         MS   LAW ENFORCEMENT

&&

AARON
Local storm report, Apr 20, 9:26 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
926 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

0812 AM     HAIL             1 N BELMONT             34.52N 88.21W
04/20/2006  M0.75 INCH       TISHOMINGO         MS   EMERGENCY MNGR

0815 AM     HAIL             1 S TISHOMINGO          34.62N 88.23W
04/20/2006  M0.88 INCH       TISHOMINGO         MS   LAW ENFORCEMENT

0906 AM     HAIL             MEDON                   35.46N 88.87W
04/20/2006  M0.88 INCH       MADISON            TN   FIRE DEPT/RESCUE

&&

AARON
Special weather statement, Apr 20, 9:54 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
954 AM CDT THU APR 20 2006

TNZ054-201530-
HENDERSON TN-
954 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENDERSON COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES NORTHWEST OF LEXINGTON AT 954 AM CDT...MOVING
NORTHEAST AT 55 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENDERSON COUNTY...INCLUDING THE CITY OF LEXINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 20, 10:29 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT THU APR 20 2006

TNZ055-201600-
DECATUR TN-
1029 AM CDT THU APR 20 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF DECATURVILLE AT
1029 AM CDT...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 20, 10:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1057 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

0808 AM     HAIL             BARTLETT                35.22N 89.84W
04/20/2006  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0812 AM     HAIL             1 N BELMONT             34.52N 88.21W
04/20/2006  M0.75 INCH       TISHOMINGO         MS   EMERGENCY MNGR

0815 AM     HAIL             1 S TISHOMINGO          34.62N 88.23W
04/20/2006  M0.88 INCH       TISHOMINGO         MS   LAW ENFORCEMENT

0906 AM     HAIL             MEDON                   35.46N 88.87W
04/20/2006  M0.88 INCH       MADISON            TN   FIRE DEPT/RESCUE

1042 AM     HAIL             SALTILLO                34.38N 88.69W
04/20/2006  M1.00 INCH       LEE                MS   LAW ENFORCEMENT

1043 AM     HAIL             SALTILLO                34.38N 88.69W
04/20/2006  M0.88 INCH       LEE                MS   TRAINED SPOTTER

1051 AM     HAIL             SALTILLO                34.38N 88.69W
04/20/2006  M1.50 INCH       LEE                MS   LAW ENFORCEMENT

&&

AARON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:01 AM CDTSevere Thunderstorm WarningMEGTishomingo29 min
Apr 20, 10:33 AM CDTSevere Thunderstorm WarningMEGLee27 min
Apr 20, 4:14 PM CDTSevere Thunderstorm WarningMEGMonroe31 min
Apr 20, 4:45 PM CDTSevere Thunderstorm WarningMEGMonroe45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.